Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 203, NWS Morristown, TN

July 5, 20126 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2012, 5:51 PM EDT for 6 counties in Tennessee. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 5:51 PM EDT (21:51 UTC)
Expired
Jul 5, 2012, 6:45 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Loudon County, TN, Monroe County, TN, Morgan County, TN, Roane County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:00 PM EDTTSTM WND DMGDeerlodge, TNMULTIPLE TREES DOWN.
Jul 5, 6:40 PM EDTTSTM WND DMGLenoir City, TNTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 5, 6:40 PM EDTTSTM WND DMGRockwood, TNSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:19 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS54 KMRX 052151
SVRMRX
TNC001-105-123-129-145-151-052245-
/O.NEW.KMRX.SV.W.0203.120705T2151Z-120705T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  SOUTHERN SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 645 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
  WARTBURG TO 5 MILES SOUTHEAST OF KNOXVILLE...AND MOVING SOUTH AT 25
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WARTBURG...OAK RIDGE...KINGSTON...LENOIR CITY...ROCKWOOD...
  LOUDON...SWEETWATER...OLIVER SPRINGS...HIGH POINT...OAKDALE...
  DEARMOND...PINE ORCHARD...HARRIMAN...BRADBURY...FAIRVIEW...
  GREENBACK...PAINT ROCK...EAGLE FURNACE...PHILADELPHIA AND VONORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3560 8452 3565 8462 3572 8464 3570 8466
      3576 8476 3582 8479 3593 8469 3616 8491
      3630 8487 3634 8474 3625 8437 3621 8436
      3618 8424 3622 8423 3617 8403 3607 8410
      3603 8407 3594 8427 3576 8415 3549 8417
TIME...MOT...LOC 2150Z 009DEG 21KT 3617 8481 3592 8387

$$

DH
1 follow-up statement
995 
WWUS54 KMRX 052229
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT THU JUL 5 2012

TNC001-105-123-129-145-151-052245-
/O.CON.KMRX.SV.W.0203.000000T0000Z-120705T2245Z/
ROANE TN-SCOTT TN-LOUDON TN-ANDERSON TN-MORGAN TN-MONROE TN-
629 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM FOR 
MONROE...MORGAN...ANDERSON...LOUDON...EXTREME SOUTHERN SCOTT AND 
ROANE COUNTIES...

AT 625 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH...EXTENDING ALONG A LINE FROM 7 
MILES SOUTH OF HIGH POINT TO OAK RIDGE. THIS LINE WAS MOVING SOUTH 
AT 35 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM THIS 
EVENING FOR CENTRAL EAST TENNESSEE.

&&

LAT...LON 3549 8417 3560 8452 3564 8455 3565 8462
      3572 8464 3570 8467 3576 8476 3579 8474
      3582 8479 3593 8469 3616 8491 3621 8480
      3624 8463 3621 8436 3618 8424 3607 8410
      3603 8407 3594 8427 3590 8427 3576 8415
TIME...MOT...LOC 2228Z 359DEG 26KT 3603 8479 3598 8423

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:48 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 5, 5:48 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT THU JUL 5 2012

.DISCUSSION...JUST SENT QUICK UPDATE TO REMOVE WATCH 469 FROM
NORTHEAST COUNTIES. ALSO MADE SOME CHANGES TO THE DATABASE MAINLY
TO TEMPS AND DEW POINTS TO BETTER FIT CURRENT TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72 100  73 100  73 /  40  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  98  71  98  71 /  40  20  20  20  20
OAK RIDGE, TN                       71  98  72  98  72 /  40  20  20  20  20
TRI CITIES AIRPORT, TN              66  96  69  96  69 /  40  20  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
     MCMINN...MEIGS...RHEA...SEQUATCHIE...WEST POLK.

     HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 9 PM EDT /8 PM CDT/
     FRIDAY FOR THE FOLLOWING ZONES: BLEDSOE...BRADLEY...
     HAMILTON...MARION...MCMINN...MEIGS...RHEA...SEQUATCHIE...
     WEST POLK.

VA...NONE.

&&

LW
Hazardous weather outlook, Jul 5, 9:20 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT THU JUL 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
920 AM EDT (820 AM CDT) THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE
SOUTHWARD INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND
EVENING. THIS COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD
DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

A HEAT ADVISORY HAS BEEN POSTED FOR MOST OF SOUTHEAST TENNESSEE FOR
THIS AFTERNOON AND EVENING...WITH HEAT INDEX VALUES REACHING 100 TO
105 DEGREES DURING PEAK HEATING. TAKE IT EASY ON THOSE OUTDOOR
PROJECTS OR ACTIVITIES...AND FIND A SHADY SPOT AND DRINK PLENTY OF
WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND...WITH THUNDERSTORM COVERAGE INCREASING
SIGNIFICANTLY BY SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SAGS
SOUTHWARD INTO THE REGION. THE MAIN SEVERE THREATS EACH DAY WILL BE
STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

HOT TEMPERATURES REMAIN IN THE FORECAST INTO THE WEEKEND...AND HEAT
INDICES MAY APPROACH OR EXCEED 105 DEGREES...ESPECIALLY ACROSS
SOUTHEAST TENNESSEE AGAIN ON FRIDAY. STAY TUNED...AND REMEMBER TO
PRACTICE SAFETY RULES IF YOU ARE OUT IN THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN SOMETIME EARLY NEXT WEEK.

DMG

In the hours before

Local storm report, Jul 5, 4:35 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SURGOINSVILLE           36.47N 82.86W
07/05/2012                   HAWKINS            TN   TRAINED SPOTTER

            ONE TREE DOWN.

&&
Local storm report, Jul 5, 4:47 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
07/05/2012                   LEE                VA   911 CALL CENTER

            NUMEROUS TREES DOWN AND DAMAGE TO A HOME.

&&
Local storm report, Jul 5, 5:02 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
07/05/2012                   GREENE             TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&
Local storm report, Jul 5, 5:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 S JEFFERSON CITY      36.03N 83.49W
07/05/2012                   JEFFERSON          TN   AMATEUR RADIO

            SEVERAL TREES DOWN NEAR THE INTERSECTION OF EAST DUMPLIN
            VALLEY RD AND HWY 92.

&&
Local storm report, Jul 5, 5:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
07/05/2012                   UNION              TN   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN.

&&
Local storm report, Jul 5, 5:51 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
07/05/2012                   CLAIBORNE          TN   AMATEUR RADIO

            SEVERAL TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:38 AM EDTHeat AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more17 hr
Jul 5, 2:11 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan64 min
Jul 5, 2:16 PM EDTSevere Thunderstorm WarningMRXMarion44 min
Jul 5, 2:40 PM EDTAreal Flood AdvisoryMRXMarion2 hr
Jul 5, 2:50 PM EDTHeat AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more13 hr
Jul 5, 2:56 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan64 min
Jul 5, 3:49 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hancock, Hawkins, Sullivan, Unicoi and 1 more56 min
Jul 5, 4:05 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Washington3 hr
Jul 5, 4:22 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington53 min
Jul 5, 4:27 PM EDTSevere Thunderstorm WarningMRXHamblen, Hawkins63 min
Jul 5, 4:37 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hancock, Union53 min
Jul 5, 5:03 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson57 min
Jul 5, 5:13 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott62 min
Jul 5, 5:16 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Claiborne, Grainger, Knox and 2 more59 min
Jul 5, 5:46 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Cocke, Grainger, Greene, Hamblen and 5 more119 min
Jul 5, 5:52 PM EDTSevere Thunderstorm WarningMRXHamilton23 min
Jul 5, 5:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Monroe, Sevier46 min
Jul 5, 6:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Polk61 min
Jul 5, 6:40 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane65 min
Jul 5, 7:25 PM EDTSevere Thunderstorm WarningMRXBradley, Polk37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.